Alert archive / Washington / Wind Advisories in 2018
Wind Advisory 15, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 10, 2018, 3:36 AM PST for San Juan County, Washington. It took effect at Dec 11, 2018, 12:00 AM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2018, 3:36 AM PST (11:36 UTC)
- In effect from
- Dec 11, 2018, 12:00 AM PST
- Expired
- Dec 11, 2018, 4:00 PM PST
- In force
- 16 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WWUS76 KSEW 101136 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 336 AM PST Mon Dec 10 2018 WAZ516-517-110000- /O.NEW.KSEW.WI.Y.0015.181211T0800Z-181211T1800Z/ North Coast-Central Coast- 336 AM PST Mon Dec 10 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST TUESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from midnight tonight to 10 AM PST Tuesday. * WIND...South wind 20 to 35 MPH with Gusts to 45 to 50 MPH. * SOME AFFECTED LOCATIONS...Westport, Hoquiam, La Push. * TIMING...Late tonight through Tuesday morning. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ001-503-506-510-110000- /O.NEW.KSEW.WI.Y.0015.181211T0800Z-181211T2100Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 336 AM PST Mon Dec 10 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM PST TUESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from midnight tonight to 1 PM PST Tuesday. * WIND...South wind 20 to 35 MPH with Gusts to 45 to 50 MPH. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Late tonight through early Tuesday afternoon. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
3 follow-up statements
900 WWUS76 KSEW 102239 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 239 PM PST Mon Dec 10 2018 WAZ516-517-111200- /O.CON.KSEW.WI.Y.0015.181211T0800Z-181211T1800Z/ North Coast-Central Coast- 239 PM PST Mon Dec 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST TUESDAY... * WIND...South 20 to 35 MPH with gusts to 45 to 50 MPH. * SOME AFFECTED LOCATIONS...Westport, Hoquiam, La Push. * TIMING...Late tonight through Tuesday morning. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ001-503-506-510-111200- /O.CON.KSEW.WI.Y.0015.181211T0800Z-181211T2100Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 239 PM PST Mon Dec 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM PST TUESDAY... * WIND...South 20 to 35 MPH with gusts to 45 to 50 MPH. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Late tonight through early Tuesday afternoon. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
617 WWUS76 KSEW 111054 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 254 AM PST Tue Dec 11 2018 WAZ516-517-111800- /O.CON.KSEW.WI.Y.0015.000000T0000Z-181211T1800Z/ North Coast-Central Coast- 254 AM PST Tue Dec 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WIND...South 20 to 35 MPH with gusts to 45 to 50 MPH. * SOME AFFECTED LOCATIONS...Westport, Hoquiam, La Push. * TIMING...Through this morning. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ001-503-506-510-112100- /O.CON.KSEW.WI.Y.0015.000000T0000Z-181211T2100Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 254 AM PST Tue Dec 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WIND...South 20 to 35 MPH with gusts to 45 to 50 MPH. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Through early this afternoon. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
423 WWUS76 KSEW 112036 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1236 PM PST Tue Dec 11 2018 WAZ001-503-506-510-120000- /O.EXT.KSEW.WI.Y.0015.000000T0000Z-181212T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 1236 PM PST Tue Dec 11 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WIND...South 20 to 35 MPH with gusts to 45 to 50 MPH. Wind will start to ease this afternoon and turn more southwesterly. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Through mid afternoon. * IMPACTS...Winds may be strong enough to down tree limbs, causing local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 3:28 AM PST, 8 minutes earlier.
Area forecast discussion, Dec 10, 3:28 AM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
328 AM PST Mon Dec 10 2018
.SYNOPSIS...The weather pattern will be more active over the next
week as a series of fronts move through the area. The next one,
stronger than the front Sunday evening, will arrive on Tuesday.
An upper trough and onshore flow will keep the weather cool and
showery Tuesday night into Wednesday. Additional vigorous frontal
systems will affect the region through the rest of the week into
next weekend.
&&
.SHORT TERM...An active weather pattern will bring periods of
heavy rain and mountain snow, gusty south winds and possible river
flooding this week (mainly the Skokomish). The first front pushed
through last night with 5-12 inches of new snow in the Cascades.
We'll continue to see scattered showers across the region today as
the cool upper level trough crosses.
A stronger and wetter Pacific frontal system will impact the area
tonight through Tuesday. This system will bring heavy snow to the
west slopes of the Cascades with 1-3 feet of new snow expected.
The orographics look better with this system due to strong
westerly upslope flow combined with wet conditions. We'll also see
some gusty winds with this system, especially along the coast and
north interior with south winds 20-35 MPH with gusts to 45-50 MPH.
Heavy snow will continue to affect the Cascades through Tuesday
night as this system slowly exits.
We'll see a brief break in the action on Wednesday, in between
systems. Then late Wednesday night and Thursday, another strong
and wet Pacific system will arrive. Models are trending wetter
with this system and advertising a period of heavy rain along the
coast and in the Olympics. By then we may see river flooding on
the Skokomish as it will be running high. The Cascades will see
another round of possible heavy snow, especially during the
morning as snow levels will remains low (around 3,000 feet). 33
.LONG TERM...Our active weather pattern will continue through the
end of the week with our third strong system arriving on Friday.
The main impact will be heavy mountain snow again as this system
will be cooler. We may see windy conditions along the coast and
north interior too. An upper level ridge will bring a lull on
Saturday. Then more rain and mountain snow on Sunday with an upper
level trough. Looking further ahead, the door remains open as
additional frontal systems roll through Western Washington. 33
&&
.AVIATION...Upper trough axis over the region this morning with
westerly flow aloft. The air mass is moist and stable. Moderate
northwest flow aloft developing later today as a weak shortwave
ridge moves across the area. Widespread MVFR and pockets of IFR
ceilings this morning will gradually lift toward midday becoming VFR
this afternoon. High and mid level moisture associated with the next
frontal system will begin to spread across the area late this
afternoon and evening. MVFR ceilings in rain will develop along the
coast around 08Z tonight and spread into the Puget Sound area around
12Z Tuesday morning. Increasing low level east-southeast flow ahead
of a warm front on Tuesday morning will lead to gusty surface winds
especially coastal areas and the north interior of Western
Washington.
KSEA...MVFR ceilings at times through 18Z...then lifting to VFR from
early afternoon through this evening. Ceilings lowering again
tonight ahead of a stronger frontal system...becoming MVFR by around
12Z Tuesday in rain. Winds at 5000 feet will be SW near 50 knots by
daybreak Tuesday. Surface winds southerly less than 10 knots through
this evening...then shifting to SE and rising to 10 to 20 knots
early Tuesday morning. 27
&&
.MARINE...A series of fronts will bring southerly gales as times
to the Coastal Waters, entrances to the Strait, and Northern
Inland waters.
Today will be a relative lull in the active weather with the
headline being for some 10 foot west swell over the Coastal
Waters.
Next front to reach the area will bring another round of gales
tonight into early Tuesday afternoon. After a break on Wednesday
the next front will reach the area Wednesday night and Thursday
with another round of gales likely in the usual spots. This system
is expected to hang up across the area into Friday with a surface
low eventually moving onshore. Models are in better agreement this
morning taking the low center to the north of the area Friday
which will result in another round of possible gales and at least
small craft advisory winds over most of the waters. Felton
&&
.HYDROLOGY...A series of fronts will cross the area over the next
week, bringing a period of rain roughly every other day. The
cumulative effect could be enough to push the Skokomish river in
Mason county to near flood stage by late this week. The best
chance for flooding on the Skokomish is probably Thursday or
Friday when a frontal system could hang up over the area. The
hanging up over the frontal system late in the week also brings
up the possibility of flooding on other rivers flowing out of the
Olympics.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 AM PST early this morning for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Cascades of Whatcom and Skagit Counties.
Winter Storm Watch from late tonight through late Tuesday night
for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties.
Wind Advisory from midnight tonight to 1 PM PST Tuesday for
Admiralty Inlet Area-San Juan County-Western Skagit County-
Western Whatcom County.
Wind Advisory from midnight tonight to 10 AM PST Tuesday for
Central Coast-North Coast.
PZ...Small Craft Advisory for rough bar until 1 AM PST Tuesday for
Grays Harbor Bar.
Small Craft Advisory until 1 AM PST Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning from 1 AM to 1 PM PST Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
Juan De Fuca-Northern Inland Waters Including The San Juan
Islands-West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 1 AM to 1 PM PST Tuesday for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 1 AM to 6 PM PST Tuesday for Admiralty
Inlet-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 9:04 PM PST | Small Craft Advisory for Rough Bar | SEW | 5 days | |
| Dec 10, 2:54 AM PST | Gale Warning | SEW | 5 days | |
| Dec 10, 2:54 AM PST | Small Craft Advisory | SEW | 49 hr | |
| Dec 10, 4:05 AM PST | Winter Storm Watch | SEW | 10 hr | |
| Dec 10, 11:28 AM PST | Flood Watch | SEW | Mason | 22 hr |
| Dec 10, 1:53 PM PST | Winter Storm Warning | SEW | 69 hr |
Nearby
Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.